Contact Us

*    Denotes required field.

   * First Name 

   * Last Name 

   * Email 


Cell Phone 

Street Address 

Zip Code 



Date you started taking this drug:

Date you stopped taking this drug:

Please describe side effects:

For verification purposes, please answer the below question:

No Yes, I agree to the Parker Waichman LLP disclaimers. Click here to review.

Yes, I would like to receive the Parker Waichman LLP monthly newsletter, InjuryAlert.

please do not fill out the field below.

Dilantin Linked to Cerebellar Atrophy

Aug 4, 2016

Dilantin (phenytoin) is a medication used to treat epilepsy and is manufactured by Pfizer. Cases of cerebellar atrophy, a condition that affects the brain, have been reported in patients taking Dilantin. Cerebral atrophy occurs when there is degeneration of the cerebellum, an area of the brain responsible for movement, balance, and coordination. When the cerebellum suffers damage, the individual may experience unsteady gait, poor muscle control, trouble speaking or swallowing, and other movement-related problems.

The loss of voluntary muscle control is known as ataxia, and this can occur in patients with cerebellar atrophy. These individuals may have trouble walking, balancing, or running. Fine motor coordination skills may also be affected, such as preparing food. Cerebellar atrophy may also affect cognition and mood. Some patients with this condition have reported problems with executive functioning, which is the type of thinking needed to make plans and attain goals. Irritability, anxiety, and depression have also been reported.

Previously, researchers thought that the epilepsy itself was the cause of cerebellar atrophy; however, there have been some studies that suggest cerebellar atrophy may be a side effect associated with long-term use of Dilantin. A study published in 2002 used magnetic resonance imaging (MRI) to study the brains of 56 epilepsy patients who took phenytoin, the generic name for Dilantin. Cerebellar atrophy was identified in over 35 percent of these patients. Upon statistical analysis, the only factor significantly associated with the cerebellar atrophy diagnosis was the length of the time the patient had been taking Dilantin. The authors concluded that, while cerebellar atrophy may still be an effect of epilepsy, that factor may be less significant than the length of exposure to phenytoin.

In 2000, a case study was published detailing a toddler who developed cerebellar atrophy after taking Dilantin. One year after taking the medication, he developed an unsteady gait and difficulty with speech. Imaging showed that he had significant cerebellar atrophy. Doctors also discovered that the level of Dilantin in his blood was higher than suitable for treatment. Researchers attributed this to the fact that his mother gave him pills she cut in half with a knife. He was taken off the medication, but his symptoms remained months later.

Parker Waichman Accolades And Reviews Best Lawyers Find Us On Avvo